The increased cases of men dying during sexual intercourse in Kenya have caught the attention of the Pharmaceutical Society of Kenya.
The agency’s president, Dr Louis Machogu, suggests the increased sex-related deaths among men could be because of abuse of sex enhancement drugs.
In a press statement dated Friday, January 22, Dr Machogu warned men against “indiscriminate use of sexual performance enhancing drugs.”
“The Pharmaceutical Society of Kenya wishes to caution the public against the unprescribed use of sildentafil, tadalafil, vardenafil and avanafil, drugs commonly known as the ‘blue pill’, without the advice of a qualified medical practitioner and a valid prescription,” said the agency’s boss.
“Use of these medicines without prior medical evaluation, makes one more prone to their harmful effects.”
“Mild to moderate effects include: headache, nose-bleeding, discomfort and pain in the upper abdomen, trouble falling and/or staying asleep, redness of skin, diarrhea, dizziness and skin rash.
“Severe side effects include: mild and short-lived decrease in blood pressure, vision loss, unwanted persistent erection and potential for cardiac risk with sexual activity in patients with pre-existing cardiovascular disease.”
Dr Machogu said persons living with pre-existing medical conditions are at a higher risk of being affected by the sex enhancement drugs.
“Whilst we acknowledge that these medicines have been used to effectively manage erectile dysfunction, we caution the public to refrain from accessing the medicines without a full evaluation, diagnosis and prescription by a qualified medical practitioner,” he said.
“We urge those with valid prescriptions to only get their medicines from legally registered pharmacies. To verify the registration status of the pharmacy, SMS the code issued to the pharmacy by the Pharmacy and Poisons Board to 21031, free of charge.”